Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 18, NWS Wakefield, VA

August 26, 1998Bertie County, Hertford County, North Carolina

NWS Wakefield, VA issued this tornado warning at Aug 26, 1998, 6:51 PM EDT for Bertie County, Hertford County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 6:51 PM EDT (22:51 UTC)
Expired
Aug 26, 1998, 7:10 PM EDT
In force
19 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Bertie County, NC, Hertford County, NC

The radar

The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:00 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 262251 RRA
TORAKQ
NCC015-091-262310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BERTIE COUNTY IN NORTHEASTERN NORTH CAROLINA
  SOUTHERN HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA

* UNTIL 710 PM EDT

* AT 649 PM EDT... SPOTTERS INDICATED A POSSIBLE TORNADO 12 MILES
  NORTHEAST OF WINDSOR OR 8 MILES SOUTHEAST OF POWELLSVILLE MOVING
  WEST NORTHWEST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
    POWELLSVILLE AT 655 PM EDT
    BURDEN AT 700 PM EDT
    CONNARITSA AT 700 PM EDT
    AULANDER AT 705 PM EDT

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY.  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOMj ON THE LOWEST FLOOR OF YOUR HOUSE.


25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:30 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT WED AUG 26 1998

WHAT DO YOU DO WITH WHEN AN UNWANTED GUEST DOESN/T WANT TO LEAVE?

BONNIE HAS A MIND OF HER OWN AND CONTS TO GIVE EAST COAST FCSTRS
FITS. IT LOOKS AS THO WESTERLIES HV LIFTED N WITH MID LVL TROF PER
LTST WTR VPR LOOP LEAVING BONNIE TO DRIFT ARND ERN NC IN THE SHORT
TERM. MAIN RAIN SHIELD NOW ENTERING NE NC COUNTIES. MHX 88D LOOP
BEGINNING TO SHOW DRY AIR ENTRAINMENT AS CNVTV BANDS ROTATE CCW THRU
EASTERN NC. THESE BANDS REMINDS US OF THE SMALL SCALE CIRCULATIONS THAT
SPAWNED WEAK TORNADOES IN ERN VA WITH BERTHA IN 96. SO AS BONNIE
TRANSITIONS TO A LANDFALL HURRICANE...THE THREAT OF HURRICANE FORCE
WINDS DECREASES BUT THE HVY RAIN...CSTL FLOOD (DUE PROLONGED ONSHORE
FLOW THRU SEVERAL TIDE CYCLES) AND ISOLATED TORNADO THREATS INCREASE.

AS FAR AS SENSIBLE WEATHER GOES...RAINY AND WINDY CONDS WILL SPREAD
NWD TNT INTO MUCH OF AKQ FA AND CONT INTO EARLY THURS. NOT EXPECTG
PROLONGED PERIOD OF HIGH SUSTAINED WINDS BUT CUD SEE STG WIND GUSTS
(>50KTS) IN SQUALLS. HVY RN LIKELY WITH MANY AREAS EXCEEDING ONE INCH
AMOUNT TOTALS AND THINKING IS 3+ INCH AMOUNTS MAY BE COMMON.

BEYOND 24 HOURS...WE FAVOR SLOW SOLN CLOSER TO ETA/AVN THAN SPEEDY
NGM WHICH ALREADY SHOWING POSN ERRORS AT THIS EARLY STAGE.

CWF: WL NEED TO AWAIT LATEST TPC ADVISORY. HEAVY SWELL SHUD MAINTAIN
THRU THURS SO PROB NOT MUCH PLEASUE BOATING GOING ON ANYWAY.

RIC 71/86/69/88 5443     SBY 70/86/68/85 5443
ORF 75/84/73/86 6543     ECG 74/86/72/85 6543 20

CULLEN

In the hours before

Special weather statement, Aug 26, 1:12 PM EDT, 5 hours 39 minutes before
VAZ099-MDZ023>025-261900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT WED AUG 26 1998

AT 100 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A BAND
OF SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAIN FROM
THE EASTERN PART OF THE LOWER MARYLAND EASTERN SHORE INTO
ACCOMACK COUNTY VIRGINIA. THE SHOWERS AND STORMS EXTENDED
FROM AROUND OCEAN CITY AND BERLIN MARYLAND TO ABOUT 15 MILES
SOUTHWEST OF WALLOPS ISLAND VIRGINIA. THE SHOWERS AND
THUNDERSTORMS WERE MOVING NORTH 25 MPH.

RAINFALL AMOUNTS FROM RADAR ESTIMATES AVERAGED 0.50 TO
0.75 INCH SINCE NOON...AND AN ADDITIONAL 0.50 TO POSSIBLY
1.00 INCH IS EXPECTED ACROSS THIS AREA THROUGH 215 PM.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING
THE LATE AFTERNOON OR EVENING HOURS.

REMAIN ALERT TO ENCOUNTERING SUDDEN VERY HEAVY DOWNPOURS
WHILE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

25
Special weather statement, Aug 26, 4:45 PM EDT, 2 hours 6 minutes before
NCZ012>017-030>032-102-ANZ633-658-270900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #804
FOR NORTHEAST NORTH CAROLINA UNTIL 5 AM THURSDAY MORNING. THE
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

ALSO INCLUDED ARE THE:
  ATLANTIC COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT
  ...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

25
Special weather statement, Aug 26, 4:45 PM EDT, 2 hours 6 minutes before
NCZ012>017-030>032-102-ANZ633-658-270900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #804
FOR NORTHEAST NORTH CAROLINA UNTIL 5 AM THURSDAY MORNING. THE
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

ALSO INCLUDED ARE THE:
  ATLANTIC COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT
  ...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

25

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.